Recurrent bone marrow aplasia secondary to nilotinib in a patient with chronic myeloid leukemia: A case report

Prathima Prodduturi, Anamarija M. Perry, Patricia Aoun, Dennis D. Weisenburger, Mojtaba Akhtari

Research output: Contribution to journalReview article

3 Citations (Scopus)

Abstract

Nilotinib is a potent tyrosine kinase inhibitor of breakpoint cluster region-abelson (BCR-ABL), which has been approved as front-line therapy for newly diagnosed chronic myeloid leukemia in chronic phase and as second-line therapy after imatinib failure in chronic or accelerated phase chronic myeloid leukemia. Tyrosine kinase inhibitors have been associated with myelosuppression and grade 3 or grade 4 cytopenias are not uncommon in chronic myeloid leukemia patients treated with these drugs. There are a few reports of imatinib-associated bone marrow aplasia, but to our knowledge only one reported case of bone marrow aplasia associated with nilotinib. Herein, we report a 49-year-old male patient with chronic phase chronic myeloid leukemia, who developed severe bone marrow aplasia due to nilotinib. Possible mechanisms for this significant adverse drug reaction are discussed along with a review of literature.

Original languageEnglish (US)
Pages (from-to)440-444
Number of pages5
JournalJournal of Oncology Pharmacy Practice
Volume18
Issue number4
DOIs
StatePublished - Dec 1 2012

Fingerprint

Leukemia, Myeloid, Chronic Phase
Leukemia, Myelogenous, Chronic, BCR-ABL Positive
Bone Marrow
Protein-Tyrosine Kinases
Drug-Related Side Effects and Adverse Reactions
Therapeutics
Pharmaceutical Preparations
4-methyl-N-(3-(4-methylimidazol-1-yl)-5-(trifluoromethyl)phenyl)-3-((4-pyridin-3-ylpyrimidin-2-yl)amino)benzamide
Imatinib Mesylate

Keywords

  • Bone marrow aplasia
  • chronic myeloid leukemia
  • nilotinib
  • pancytopenia

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Cite this

Recurrent bone marrow aplasia secondary to nilotinib in a patient with chronic myeloid leukemia : A case report. / Prodduturi, Prathima; Perry, Anamarija M.; Aoun, Patricia; Weisenburger, Dennis D.; Akhtari, Mojtaba.

In: Journal of Oncology Pharmacy Practice, Vol. 18, No. 4, 01.12.2012, p. 440-444.

Research output: Contribution to journalReview article

Prodduturi, Prathima ; Perry, Anamarija M. ; Aoun, Patricia ; Weisenburger, Dennis D. ; Akhtari, Mojtaba. / Recurrent bone marrow aplasia secondary to nilotinib in a patient with chronic myeloid leukemia : A case report. In: Journal of Oncology Pharmacy Practice. 2012 ; Vol. 18, No. 4. pp. 440-444.
@article{51ca4a99c79948179498ac334b15a46e,
title = "Recurrent bone marrow aplasia secondary to nilotinib in a patient with chronic myeloid leukemia: A case report",
abstract = "Nilotinib is a potent tyrosine kinase inhibitor of breakpoint cluster region-abelson (BCR-ABL), which has been approved as front-line therapy for newly diagnosed chronic myeloid leukemia in chronic phase and as second-line therapy after imatinib failure in chronic or accelerated phase chronic myeloid leukemia. Tyrosine kinase inhibitors have been associated with myelosuppression and grade 3 or grade 4 cytopenias are not uncommon in chronic myeloid leukemia patients treated with these drugs. There are a few reports of imatinib-associated bone marrow aplasia, but to our knowledge only one reported case of bone marrow aplasia associated with nilotinib. Herein, we report a 49-year-old male patient with chronic phase chronic myeloid leukemia, who developed severe bone marrow aplasia due to nilotinib. Possible mechanisms for this significant adverse drug reaction are discussed along with a review of literature.",
keywords = "Bone marrow aplasia, chronic myeloid leukemia, nilotinib, pancytopenia",
author = "Prathima Prodduturi and Perry, {Anamarija M.} and Patricia Aoun and Weisenburger, {Dennis D.} and Mojtaba Akhtari",
year = "2012",
month = "12",
day = "1",
doi = "10.1177/1078155212438112",
language = "English (US)",
volume = "18",
pages = "440--444",
journal = "Journal of Oncology Pharmacy Practice",
issn = "1078-1552",
publisher = "SAGE Publications Ltd",
number = "4",

}

TY - JOUR

T1 - Recurrent bone marrow aplasia secondary to nilotinib in a patient with chronic myeloid leukemia

T2 - A case report

AU - Prodduturi, Prathima

AU - Perry, Anamarija M.

AU - Aoun, Patricia

AU - Weisenburger, Dennis D.

AU - Akhtari, Mojtaba

PY - 2012/12/1

Y1 - 2012/12/1

N2 - Nilotinib is a potent tyrosine kinase inhibitor of breakpoint cluster region-abelson (BCR-ABL), which has been approved as front-line therapy for newly diagnosed chronic myeloid leukemia in chronic phase and as second-line therapy after imatinib failure in chronic or accelerated phase chronic myeloid leukemia. Tyrosine kinase inhibitors have been associated with myelosuppression and grade 3 or grade 4 cytopenias are not uncommon in chronic myeloid leukemia patients treated with these drugs. There are a few reports of imatinib-associated bone marrow aplasia, but to our knowledge only one reported case of bone marrow aplasia associated with nilotinib. Herein, we report a 49-year-old male patient with chronic phase chronic myeloid leukemia, who developed severe bone marrow aplasia due to nilotinib. Possible mechanisms for this significant adverse drug reaction are discussed along with a review of literature.

AB - Nilotinib is a potent tyrosine kinase inhibitor of breakpoint cluster region-abelson (BCR-ABL), which has been approved as front-line therapy for newly diagnosed chronic myeloid leukemia in chronic phase and as second-line therapy after imatinib failure in chronic or accelerated phase chronic myeloid leukemia. Tyrosine kinase inhibitors have been associated with myelosuppression and grade 3 or grade 4 cytopenias are not uncommon in chronic myeloid leukemia patients treated with these drugs. There are a few reports of imatinib-associated bone marrow aplasia, but to our knowledge only one reported case of bone marrow aplasia associated with nilotinib. Herein, we report a 49-year-old male patient with chronic phase chronic myeloid leukemia, who developed severe bone marrow aplasia due to nilotinib. Possible mechanisms for this significant adverse drug reaction are discussed along with a review of literature.

KW - Bone marrow aplasia

KW - chronic myeloid leukemia

KW - nilotinib

KW - pancytopenia

UR - http://www.scopus.com/inward/record.url?scp=84869054794&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84869054794&partnerID=8YFLogxK

U2 - 10.1177/1078155212438112

DO - 10.1177/1078155212438112

M3 - Review article

C2 - 22399151

AN - SCOPUS:84869054794

VL - 18

SP - 440

EP - 444

JO - Journal of Oncology Pharmacy Practice

JF - Journal of Oncology Pharmacy Practice

SN - 1078-1552

IS - 4

ER -